Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 389, NWS Jackson, MS

December 16, 2019Jasper County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 16, 2019, 6:22 PM CST for Jasper County, Smith County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 16, 2019, 6:22 PM CST (00:22 UTC)
Expired
Dec 16, 2019, 7:00 PM CST
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Jasper County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 2:22 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1447 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
2.5
Supercell composite
10.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 5:14 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 16, 5:14 PM CST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
514 PM CST Mon Dec 16 2019

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion: Mostly IFR conditions will be prevalent
tonight with widespread thunderstorms in advance of a cold front
moving through the area. With the frontal passage, southerly winds
at 10 to 20 knots will switch to the northwest and become gusty,
especially Tuesday afternoon. The rain will taper off from the
northwest late tonight as ceilings slowly rise to MVFR. Isolated
showers will continue over southeast portions Tuesday morning,
otherwise MVFR ceilings will prevail./GG/

&&

.DISCUSSION...
Rest of this afternoon through Tuesday:

Rest of this afternoon-evening: Severe weather will remain likely
through the region through this evening, with severe weather
potential lingering across central to southeast Mississippi & the
Interstate 59 corridor through 10PM. The frontal boundary is
analyzed across the ArkLaMiss Delta, with isolated supercell
structures further south across the Highway 84 corridor & more
linear QLCS structures closer to the surface frontal axis. Out
ahead, juxtaposition of anomalous destabilization (i.e. 1000-1500
J/kg MLCAPE) & deep layer shear (i.e. effective bulk shear of
55kts+) continue to favor supercell & QLCS structures through the
afternoon-evening hours. With strong clockwise curving hodgraphs &
nearly 250-300+ m2/s2 effective storm relative helicity, this will
continue to favor supercell & QLCS segments & tornadoes, some
possibly strong. A new tornado watch has been issued for areas east
of the Interstate 55 corridor through 9PM this evening. Expect this
potential will move near or just before rush hour through early
evening along the Interstate 55 corridor & near Brookhaven to
Columbus & into the Pine Belt & Interstate 59 corridor into the
early-late evening hours. Remain weather aware & have your severe
weather plans in place through this evening!

Tuesday through Sunday: A period of calmer weather is in store for
the extended period. Early on, broad mid level ridge will build into
the region from the west as long wave trough departs to the east.
This will translate to dry northerly winds and cool conditions
through much of the week.

Meanwhile, another bit of southern stream energy will move ashore
along the CA coast and into the Intermountain West by mid week. The
moisture starved system will quickly move through the Rockies into
the southern Plains by the end of the week. Though dry surface high
pressure looks to remain wedged into the area from the northeast,
mid and high level moisture will be on the increase as the system
moves into the lower MS valley. Mostly a light rain event will be
seen Saturday through Sunday as the low level dry air eats up the
majority of what falls. /GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       40  47  30  50 /  90   9   1   1
Meridian      44  49  30  51 /  82  29   1   1
Vicksburg     39  47  31  52 /  81   7   1   1
Hattiesburg   46  51  31  52 /  84  33   0   0
Natchez       41  47  31  52 /  87   7   1   1
Greenville    36  44  30  48 /  53   5   1   1
Greenwood     38  44  30  48 /  78   5   1   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Dec 16, 11:14 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1114 AM CST Mon Dec 16 2019

ARZ074-075-LAZ007-MSZ018-019-034-171715-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, severe thunderstorms and
tornadoes are possible. Some thunderstorms could produce damaging
winds to 60 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ008-009-015-MSZ025>033-035-036-038>041-045-046-051-052-056>058-
063>066-072>074-171715-
West Carroll-East Carroll-Richland-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-
Holmes-Winston-Noxubee-Issaquena-Sharkey-Neshoba-Kemper-Newton-
Lauderdale-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, severe thunderstorms are
likely and tornadoes are possible. Some thunderstorms may produce
damaging winds up to 70 mph and large hail up to golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ016-023>026-MSZ037-042>044-047>050-053>055-059>062-171715-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Attala-Yazoo-
Madison MS-Leake-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-
Simpson-Jefferson-Adams-Franklin MS-Lincoln-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, significant severe
thunderstorms and tornadoes are likely with strong tornadoes
possible. Some thunderstorms could also produce damaging winds up
to 70 mph and large hail up to at least golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Dec 16, 5:46 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
546 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TORNADO          SUMRALL                 31.42N 89.55W
12/16/2019                   LAMAR              MS   EMERGENCY MNGR

            *** 7 INJ ***
            A HOME WAS DESTROYED IN SUMRALL. SEVERAL
            INJURIES WERE ALSO REPORTED.

&&

DB
Local storm report, Dec 16, 5:57 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TORNADO          4 WSW CLEM              31.69N 89.84W
12/16/2019                   JEFFERSON DAVIS    MS   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED OFF OF
            WHITESAND CHURCH ROAD. TREES ARE ALSO ON A
            BARN.

&&

DB
Local storm report, Dec 16, 6:05 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
605 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             2 NNE LAUREL            31.72N 89.14W
12/16/2019  E1.25 INCH       JONES              MS   EMERGENCY MNGR

            HALF DOLLAR HAIL REPORTED NEAR LAUREL.

&&

DB
Special weather statement, Dec 16, 6:07 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
607 PM CST Mon Dec 16 2019

MSZ049-055-170030-
Rankin MS-Simpson MS-
607 PM CST Mon Dec 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RANKIN AND NORTHERN
SIMPSON COUNTIES UNTIL 630 PM CST...

At 607 PM CST, Meteorologists were tracking a strong thunderstorm
near Star, moving east at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Star and Monterey around 610 PM CST.
  Piney Woods around 615 PM CST.
  Cato around 620 PM CST.
  Johns around 625 PM CST.

Other locations impacted by this storm include D'Lo, Braxton and
Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Tornado Watch remains in effect until 800 PM CST for central
Mississippi. A Tornado Watch also remains in effect until 900 PM CST
for central Mississippi.

LAT...LON 3195 9019 3199 9021 3199 9022 3201 9023
      3202 9022 3203 9025 3204 9023 3209 9023
      3209 9025 3210 9024 3211 9025 3213 9024
      3234 8973 3198 8973 3194 9019
TIME...MOT...LOC 0007Z 252DEG 49KT 3208 9010

EC
Local storm report, Dec 16, 6:12 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
612 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TORNADO          2 WSW MIZE              31.86N 89.59W
12/16/2019                   SMITH              MS   STORM CHASER

            REPORT OF A TORNADO CROSSING HIGHWAY 28 WEST
            OF MIZE. TREES AND POWER LINES BLOCKING THE
            HIGHWAY.

&&

DB
Local storm report, Dec 16, 6:17 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
617 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          4 SW CENTER RIDGE       31.91N 89.52W
12/16/2019                   SMITH              MS   STORM CHASER

            TREES ACROSS HIGHWAY 35 NORTH OF MIZE.

&&

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 6:07 PM CSTSpecial Weather StatementJANRankin23 min
Dec 16, 6:16 PM CSTTornado WarningJANJefferson Davis32 min
Dec 16, 6:22 PM CSTTornado Warning Tornado observedConsiderable damage threatJANClarke53 min
Dec 16, 6:39 PM CSTTornado WarningJANCovington, Simpson, Smith66 min
Dec 16, 7:06 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis39 min
Dec 16, 7:09 PM CSTSevere Thunderstorm WarningJANClarke, Lauderdale37 min
Dec 16, 7:22 PM CSTSevere Thunderstorm WarningJANJasper53 min
Dec 16, 7:41 PM CSTSevere Thunderstorm WarningJANJasper, Jones64 min
Dec 16, 7:51 PM CSTSevere Thunderstorm WarningJANClarke54 min
Dec 16, 8:09 PM CSTTornado WarningJANClarke36 min
Dec 16, 8:15 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar, Marion45 min
Dec 16, 8:43 PM CSTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar47 min
Dec 16, 10:52 PM CSTSpecial Weather StatementJANForrest23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.